Some chemotherapy drugs may cause eye problems, ranging from minor dry eyes to an increased risk of cataracts, which may lead to progressive loss of vision. Symptoms of eye problems should not be ignored; notify your doctor immediately if you have cloudy vision, blurred vision, sensitivity to light, severe eye pain or a sudden loss of vision.
- What eye problems might be associated with cancer treatment?
- Which treatments cause eye problems?
- What are some symptoms of eye problems?
- What are the treatments for eye problems?
Some cancer treatments may cause problems with your eyes, such as conjunctivitis, cataracts, dry eyes, photophobia and watery eyes.
Conjunctivitis: This condition, also known as “pink eye”, is caused by a viral or bacterial infection, or an allergic reaction. Chemotherapy drugs tend to suppress your immune system, making you more susceptible to infection.
Cataracts: Cataracts are a cloudy area in the lens of your eye that prevents light from passing through. They are painless, but do lead to a progressive loss of vision. Cataracts usually occur in one eye and won’t spread to the other.
Dry eyes: Your eyes will feel dry if you are not producing enough tears, or if your tears are lacking an important chemical involved in lubricating your eyes.
Photophobia: Sensitivity to light is called photophobia. This condition causes pain in your eyes when you move from a dark space to a light one, such as going outside during the daytime.
Watery eyes: Some drugs cause you to produce too many tears, leading to watery eyes.
Chemotherapy drugs that may cause eye problems are listed in the following table.
|Conjunctivitis||capecitabine (Xeloda®)carmustine (BiCN®)
|Dry eyes||isotretinoin (Vesanoid®)tretinoin (Accutane®)|
|Photophobia||cytarabine (Ara-C®) fluorouracil
You should notify your doctor immediately if you experience any of the following symptoms:
- Cloudy vision
- Blurred vision
- Sensitivity to light
- Severe eye pain
- Sudden loss of vision
How your eye problems are treated depends on your diagnosis and how severe your condition is. Medicine for eye problems is often administered in eyedrops. If you have symptoms of eye problems, notify your doctor immediately.
Copyright © 2017 Omni Health Media. All Rights Reserved.